Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Coll Cardiol. 1993 Nov 15;22(6):1581-6.

Left ventricular function immediately after intravenous cocaine: a quantitative two-dimensional echocardiographic study.

Author information

  • 1Cardiovascular Research Institute, University of California, San Francisco 94143.

Abstract

OBJECTIVES:

We tested the hypothesis that intravenous cocaine, in doses commonly self-administered in nonmedical settings, causes acute myocardial ischemia and left ventricular dysfunction.

BACKGROUND:

Cocaine-induced cardiac complications are responsible for a growing number of deaths in young people, but the mechanism by which cocaine induces these complications is unclear.

METHODS:

We performed 12-lead electrocardiography and quantitative two-dimensional echocardiography in 20 subjects before and after single intravenous doses of high dose cocaine (1.2 mg/kg body weight), low dose cocaine (0.6 mg/kg) and placebo.

RESULTS:

At 2 to 7 min after cocaine administration, the rate-pressure product was increased significantly from baseline (high dose 73%, low dose 63%, placebo 8%, p < 0.001 for either dose vs. placebo). During this time, electrocardiography demonstrated dose-related nonspecific changes (high dose in 14 of 20 subjects, low dose in 9 of 20 subjects, placebo in 2 of 20 subjects, p < 0.002 for either dose vs. placebo). In contrast, echocardiography showed that the frequency of hyperdynamic left ventricular wall segments doubled after high dose cocaine compared with placebo (34% [108 of 318] vs. 16% [51 of 319], respectively, p = 0.0001) but that there was no change in either left ventricular ejection fraction (high dose 66 +/- 9%, placebo 67 +/- 6%, p = NS) or wall motion score index (high dose 0.67 +/- 0.44, placebo 0.85 +/- 0.30, p = NS).

CONCLUSIONS:

We conclude that intravenous cocaine, in doses commonly self-administered in nonmedical settings, does not cause acute myocardial ischemia or left ventricular dysfunction. We speculate that cocaine-induced cardiac complications are caused by idiosyncratic coronary artery vasospasm, by exceptionally high dosages or by cocaine-induced coronary artery thrombosis.

PMID:
8227824
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk